Drug information provided by: Merative, Micromedex®
Your doctor will want to check your progress at regular visits , especially during the first few weeks that you take this medicine.
Under certain conditions, too much glipizide and metformin can cause lactic acidosis. Symptoms of lactic acidosis are severe and quick to appear and usually occur when other health problems not related to the medicine are present and are very severe, such as a heart attack or kidney failure. Symptoms of lactic acidosis include abdominal or stomach discomfort; decreased appetite; diarrhea; fast, shallow breathing; general feeling of discomfort; muscle pain or cramping; and unusual sleepiness, tiredness, or weakness.
If symptoms of lactic acidosis occur, you should get immediate emergency medical help.
It is very important to follow carefully any instructions from your health care team about:
Alcohol—Drinking alcohol may cause severe low blood sugar. Discuss this with your health care team.
Other medicines—Do not take other medicines unless they have been discussed with your doctor.
Counseling—Other family members need to learn how to prevent side effects or help with side effects if they occur. Also, patients with diabetes may need special counseling about diabetes medicine dosing changes that might occur because of lifestyle changes, such as changes in exercise and diet. Furthermore, counseling on contraception and pregnancy may be needed because of the problems that can occur in patients with diabetes during pregnancy.
Travel—Keep a recent prescription and your medical history with you. Be prepared for an emergency as you would normally. Make allowances for changing time zones and keep your meal times as close as possible to your usual meal times.
In case of emergency—There may be a time when you need emergency help for a problem caused by your diabetes. You need to be prepared for these emergencies. It is a good idea to wear a medical identification (ID) bracelet or neck chain at all times. Also, carry an ID card in your wallet or purse that says that you have diabetes and a list of all your medicines.
Symptoms of hypoglycemia (low blood sugar) include anxiety; behavior change similar to being drunk; blurred vision; cold sweats; confusion; cool, pale skin; difficulty in thinking; drowsiness; excessive hunger; fast heartbeat; headache (continuing); nausea; nervousness; nightmares; restless sleep; shakiness; slurred speech; or unusual tiredness or weakness.
Glipizide and metformin combination can cause low blood sugar. However, it also can occur if you delay or miss a meal or snack, drink alcohol, exercise more than usual, cannot eat because of nausea or vomiting, take certain medicines, or take glipizide and metformin with another type of diabetes medicine. Symptoms of low blood sugar must be treated before they lead to unconsciousness (passing out). Different people feel different symptoms of low blood sugar. It is important that you learn which symptoms of low blood sugar you usually have so that you can treat it quickly.
If symptoms of low blood sugar occur, eat glucose tablets or gel, corn syrup, honey, or sugar cubes; or drink fruit juice, nondiet soft drink, or sugar dissolved in water. Also, check your blood for low blood sugar. Glucagon is used in emergency situations when severe symptoms such as seizures (convulsions) or unconsciousness occur. Have a glucagon kit available, along with a syringe or needle, and know how to use it. Members of your household also should know how to use it.
Symptoms of hyperglycemia (high blood sugar) include blurred vision; drowsiness; dry mouth; flushed, dry skin; fruit-like breath odor; increased urination (frequency and volume); ketones in urine; loss of appetite; sleepiness; stomachache, nausea, or vomiting; tiredness; troubled breathing (rapid and deep); unconsciousness; or unusual thirst.
High blood sugar may occur if you do not exercise as much as usual, have a fever or infection, do not take enough or skip a dose of your diabetes medicine, or overeat or do not follow your meal plan.
If symptoms of high blood sugar occur, check your blood sugar level and then call your health care professional for instructions.